I’ve always thought of Tylenol (AKA acetaminophen in the US and paracetamol in the UK) as one of the safest drugs around, with essentially no side effects when used as directed. But it has been in the limelight lately. Several SBM articles have addressed it here, here, and here. We know there is a risk of liver damage and death with acetaminophen overdose or accidental ingestion (458 deaths a year in the US). Since it is included in many other products (painkillers, cold and cough remedies, etc.) consumers may not realize how much they’re taking. The FDA has addressed this problem, and reformulations and lower daily dose recommendations are being implemented; but there is still no guarantee that consumers will realize that their “non-aspirin pain reliever,” pain pills like Vicodin, and many cold, sinus, and cough remedies have the same ingredient as Tylenol.
We have gradually become aware of other dangers not associated with overdose. Acetaminophen has been associated with kidney damage (especially with long-term use), gastrointestinal symptoms, and cardiovascular events. Combining the recommended dose with alcohol ingestion can lead to liver failure. It can also interact with some other drugs, for instance isoniazid. Allergic reactions can occur, and 7% of patients who are allergic to aspirin or NSAIDs also react to acetaminophen. It is excreted in breast milk, but in very low concentrations. The manufacturer’s professional product information includes detailed listings of reported reactions, drug/drug interactions, and safety studies in patients with various diseases. There is no need to adjust dosage for the elderly or for those with liver or kidney disease. For most patients, including those with chronic disease, acetaminophen is the pain-reliever of choice due to its low risk. But recently a draft recommendation from the UK’s NICE (National Institute of Health and Care Excellence) has warned us against using it, at least to treat the pain of osteoarthritis.
NICE warns against using it for osteoarthritis
Osteoarthritis is the “wear and tear” arthritis that most of us develop as we age. It is distinguished from inflammatory types of arthritis like rheumatoid arthritis. For inflammation, NSAIDs (non-steroidal anti-inflammatory drugs), steroids, and other drugs are helpful; but the initial treatment for the pain of non-inflammatory osteoarthritis has traditionally been acetaminophen. Last summer, NICE issued a warning against prescribing acetaminophen for osteoarthritis, saying they were “extremely concerned” about serious side effects. This advice was part of their draft for updated guidance on osteoarthritis. The report can be downloaded here.
It is exhaustive, with over 600 pages, and filled with tables listing the pertinent scientific studies and assessing the quality of evidence and the likelihood of bias.
It warns of the potential side effects of paracetamol and says it has “limited benefit.” When used, it should be the “lowest effective dose” for the “shortest possible time.”
It cites a very definite trend from observational data linking paracetamol at increasing doses to cardiovascular (fatal/non fatal MI, stroke, heart failure), gastrointestinal (upper and lower) and renal adverse events. The Guideline Development Group “felt that the increase in renal adverse events with long-term cumulative doses of paracetamol particularly would be a surprising finding for most clinicians and wishes to highlight this issue.”
NICE based its concerns mainly on these studies:
- A US study published in the journal Circulation showed use of NSAIDs or paracetamol at high frequency or dose is associated with a significantly increased risk for major cardiovascular events.
- A 2010 UK study of 1.2m general practice records in 2010 found a 28% increase in mortality with paracetamol and a 50% increase when used in combination with ibuprofen, compared with those not using the drugs. This compared with a 12% increase in the ibuprofen group. The study also shows a 36% increase in the risk of upper gastrointestinal events, 14% increase in heart attack and a 20% increase in renal failure risk with paracetamol use.
- A 2010 Osteoarthritis Research Society International review of evidence for various analgesics in osteoarthritis concludes there is accumulating evidence to suggest high-dose paracetamol may have upper gastrointestinal side effects. It also finds ‘some evidence’ to suggest mild loss of renal function in women following long-term consumption of high doses. (Osteo Carti 2010;18:476–499)
- A 2011 study by University of Nottingham researchers showed an increased risk of reduced hemoglobin after 13 weeks treatment with ibuprofen or paracetamol alone, with the risk doubling when the drugs are taken in combination.
The guideline also recommends that glucosamine and chondroitin products should not be offered to manage osteoarthritis as the evidence on their clinical effectiveness is very limited and uncertain.
It recommends against acupuncture for osteoarthritis, because most studies showed no difference between sham and true acupuncture, and the studies showing a benefit were of lower quality.
It also recommends that osteoarthritis can be diagnosed clinically if the patient is 45 or over and has activity-related joint pain with either no morning joint-related stiffness or morning stiffness that lasts no longer than 30 minutes. X-rays and other tests are not necessary.
How critics reacted
There was an uproar. Experts and organizations, including the British Society of Rheumatology, wrote to NICE to protest, saying that there was no new evidence to support the draft guidance and that it would impact self-management of pain and might increase the use of opiates.
The UK medicines regulatory body (MHRA) contradicted NICE, saying there was no new evidence to support the advice not to use paracetamol regularly for OA.
An article in Pulse generated a lot of unfavorable comments from clinicians, mostly aimed at the lack of alternatives. Here is a sampling:
- “So what exactly is left then?”
- “I’ll refer you to the appliance department for a piece of wood. You can chew on it if the pain gets too much. Trust me, it’ll be better for you, I’ve read the NICE guideline.”
- “So now it’s official that we are to place defensive medicine over and above patient care. Nice one, NICE.”
- “Without suggesting any alternatives these guidelines are utterly useless.”
- “Here we go the reality check on the safest ever claimed medicine is no longer “SAFE” so what next?”
NICE responds to criticisms
NICE listened, and last week they made a dramatic U-turn that completely reversed the guidance of the first draft. The revised draft recommends GPs continue to use paracetamol as a first-line analgesic option in osteoarthritis. It said NICE was also “aware of an ongoing review by the MHRA of the safety of over-the-counter analgesics. Therefore NICE intends to commission a full review of evidence on the pharmacological management of osteoarthritis, which will start once the MHRA’s review is completed, to inform a further guideline update.”
This controversy can serve as a reminder to us all that Tylenol is not as harmless and not as effective in relieving pain as we would like to think. Still, when an analgesic is required, it’s safer to try Tylenol first than to bypass it for other more effective analgesics with worse side effects. Some might even consider it a “pseudo-placebo” – an effective drug that may not really do much, but that we can justify offering to the patient along with all the non-specific effects of the doctor/patient encounter, seeking to maximize placebo effects and avoid the use of more dangerous drugs. We can also keep in mind that not every pain has to be treated with medications. We can offer safe non-drug treatments like distraction, comfort measures, exercise, massage, and other safe modalities.
Tylenol is a good reminder that any drug that has effects has side effects; we can’t trust any drug to do only what we want it to do: it will do whatever it can do.
This article was originally published in the Science- Based Medicine Blog.